Indiana, 2003

Tornado in Indiana, May 30, 2003

May 30, 2003 · NWS LOT · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 30, 5:45 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, May 30, 5:45 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
645 PM CDT FRI MAY 30 2003

AVIATION DISCUSSION FOR 00Z TAFS

MAJOR LOW DEEPENING OVER S WISCONSIN TO MOVE JUST N OF OUR
TERMINALS. SUPERCELL SQUALL LINE FORMING NW IL TO MOVE ESE 30 KTS
INTO CHI TERMINALS 01-03Z. AFTER THAT WIND GO STRONG W THEN NW
BEHIND FRONT AND RUN DOWN LAKE BY MORNING. VFR CIGS NW TO DROP TO
MVFR AS WE GET INTO COLDER AIR LATER TONIGHT.

AF

PUBLIC DISCUSSION FOR 330 PM ZONES/GRIDS

MAIN FOCUS THIS EVENING IS ON POTL FOR TSTM DVLPMT.  AREA REMAINS IN
A SLGT RISK FOR SVR AND GIVEN STG DYNAMICS WITH INTENSIFYING SYS IN
UPR MIDWEST...PARAMETERS POINT TOWARD TSTM DVLPMT FROM CNTRL WI-ERN
IS WITHIN NXT FEW HRS.  THESE STORMS WILL THEN MOVE QUICKLY
SOUTHEAST THROUGH THE FA AND EXIT THE AREA ARND 10 PM CDT.  WILL NOT
REITERATE DISCUSSIONS ON CONVECTIVE POTL OR SVR RISK.  SEE LATEST
HWOLOT...SWOMCD AND SWODY1 PRODUCTS FOR SPECIFICS.  VIS SATLT
IMAGERY SHOWS LN OF CU/TCU TRYING TO ORGANIZE FROM NRN WI-ERN IA
ATTM.  THIS IS TAKING A LTL WHILE TO GET GOING...BUT SHOULD FIRE
INTO A SQLN LATER THIS AFTN AND THEN MOVE THRU AREA.
THEREFORE...HAVE GONE WITH LIKELY POPS FOR PERIOD FROM 00Z-06Z.
FCST THEN DRY UNTIL NXT SYS DIGS IN FROM NW ABOUT MIDWEEK.   ONLY
FLY IN OINTMENT IN NR TERM IS POTL FOR SOME WRAP ARND SPRINKLE/LGT
SHWRS SAT MRND IN RGN OF STG COLD ADVECTION ASSD WITH DEEPENING LO
PRES WHICH WILL BE MOVG THRU OHIO BY TOMORROW MRNG.  ALTHO SYS IS
DEEPENING AND DIGGING...IT IS ALSO REMAING QUITE PROGRESSIVE...SO
EXPECT SKIES TO GRDLY CLR SAT AFTN.   SFC HI PRES SETTLES OVR FA SAT
NGT-ERLY SUN MRNG SO SETUP IS GOOD FOR A COOL NGT BEFORE DAY-TO-DAY
MODERATION IN TEMPS BEGINS SUN-WED.

.CHI...GALE WARNING LM LATER TONIGHT THRU SAT MORNING.

MERZLOCK
Hazardous weather outlook, May 30, 3:00 PM CST, 5 hours 13 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-311100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
400 PM CDT FRI MAY 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT NORTHERN AND CENTRAL ILLINOIS THIS
FRIDAY AFTERNOON AND EVENING FROM 345 PM UNTIL 900 PM CDT. THE WATCH
AREA IS ROUGHLY WEST OF A LINE FROM SPRING GROVE IN NORTHEAST
MCHENRY COUNTY TO PONTIAC IN LIVINGSTON COUNTY. THE WATCH INCLUDES
ROCKFORD...BELVIDERE...HARVARD...OREGON...AMBOY...DEKALB...OTTAWA
AND PONTIAC. THE WATCH DOES NOT INCLUDE CHICAGO OR MOST OF ITS
SUBURBAN AREA OR ANY PART OF NORTHWEST INDIANA.

AN INTENSIFYING LOW PRESSURE AREA NOW OVER NORTHWEST WISCONSIN WILL
SEND A STRONG COLD FRONT ACROSS NORTHERN ILLINOIS AND NORTHWEST
INDIANA DURING THE EVENING HOURS. THIS IS A VERY SIMILAR SITUATION
TO THAT WHICH OCCURRED WEDNESDAY.

ALTHOUGH THE TEMPERATURES ARE RATHER COOL AND CONDITIONS ARE STABLE
AT THE MOMENT...SATELLITE IMAGERY INDICATES THAT CLOUDS HAVE ERODED
OVER NORTHWEST ILLINOIS WHERE TEMPERATURES HAVE RISEN INTO THE 70S
WITH DEW POINTS IN THE UPPER 50S AND LOWER 60S. AS A RESULT...THE
ATMOSPHERE AHEAD OF THE COLD FRONT IS DESTABILIZING AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON.

A GALE WARNING IS IN EFFECT FOR THE OPEN AND NEARSHORE WATERS OF
SOUTHERN LAKE MICHIGAN.  GALES WILL DEVELOP OVERNIGHT...ALONG WITH
HAZARDOUS WAVES OF 7 TO 12 FEET.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

A GALE WARNING WILL BE IN EFFECT INTO SATURDAY AFTERNOON FOR THE
NEARSHORE AND OPEN WATERS. EVEN OVER LAND WINDS OF 20 TO 30 MPH
WITH SOME GUSTS NEAR 40 MPH ARE POSSIBLE.

AFTER A SPELL OF CLEAR SKIES THE LATTER PART OF THE WEEKEND...THE
NEXT THREAT OF THUNDERSTORMS WILL BEGIN MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THROUGH AT LEAST 9PM IN THE WATCH AREA.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

SOMREK

In the hours before

Local storm report, May 30, 7:50 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
850 PM CDT FRI MAY 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    FRANKFORT                 IL   TORNADO
05/30/03   WILL                           MANHATTAN RD.  REPORTED
                                          BY FIRE AND RESCUE.
Local storm report, May 30, 7:51 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
851 PM CDT FRI MAY 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0843 PM    WILMINGTON                IL   TORNADO
05/30/03   WILL                           WARNER BRIDGE RD.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 30, 7:57 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
857 PM CDT FRI MAY 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    STREATOR                  IL   FLOOD
05/30/03   LASALLE                        RT. 23.  HOSPITAL
                                          SURROUNDED BY WATER.
                                          3-4 INCHES WATER OM RD.
                                          . REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 30, 8:00 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
900 PM CDT FRI MAY 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    SHERIDAN                  IL   60 MPH TSTM GUST
05/30/03   LASALLE                        LAKE HOLIDAY. REPORTED
                                          BY HAM RADIO OPERATOR.
Local storm report, May 30, 8:06 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
906 PM CDT FRI MAY 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0843 PM    UNKNOWN                   IL   TORNADO
05/30/03   WILL                           WILLMINGTON & OLD
                                          CHICAGO RD. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0845 PM    UNKNOWN                   IL   TORNADO
05/30/03   WILL                           RT. 53 AND BLACKTOP RD.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0845 PM    JOLIET                    IL   TORNADO
05/30/03   WILL                           ESSINGTON RD. REPORTED
                                          BY EMERGENCY MANAGEMENT.
Local storm report, May 30, 8:13 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE CHICAGO IL
913 PM CDT FRI MAY 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    JOLIET                    IL   TORNADO
05/30/03   WILL                           ESSINGTON RD. ROOF
                                          BLOWN OFF APARTMENT
                                          COMPLEX.  REPORTED BY
                                          EMERGENCY MANAGEMENT.

The radar

The Chicago radar (KLOT), 50 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lake

When
May 30, 8:13 PM CST
Where
Lake County, Hammond
Rating
F0
Path length
0.3 mi
Path width
50 yd
Reported by
AMATEUR RADIO
Coordinates
41.583, -87.483

A weak tornado touched down near Highway 41 and 150th street. No damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyThe tornado archive for Indiana, 2003Warnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357839.